Ohio, 2012

Hail in Ohio, May 9, 2012

May 9, 2012 · NWS CLE · 5 events in 4 counties and zones

Scattered thunderstorms developed during the afternoon hours of May 9th. A few of the stronger storms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered thunderstorms developed during the afternoon hours of May 9th. A few of the stronger storms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 9, 12:38 PM EST, 6 minutes earlier.

Area forecast discussion, May 9, 12:38 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT WED MAY 9 2012

.SYNOPSIS...
A TROUGH WILL SWING ACROSS THE AREA TODAY. HIGH PRESSURE WILL MOVE
ACROSS THE OHIO VALLEY/LOWER GREAT LAKES THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
JUST AS EXPECTED...INSTABILITY HAS INCREASED OVER THE LAST COUPLE
HOURS ENOUGH TO CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP.
SCATTERED ACTIVITY DEVELOPED ACROSS CENTRAL AND NORTHEAST OHIO
ASSOCIATED WITH THE FIRST TROUGH. A SECONDARY TROUGH OVER SOUTHERN
LOWER MICHIGAN AND NORTHWEST OHIO WAS ALSO BEGINNING TO PRODUCE
MORE ACTIVITY.

STILL NEED TO WATCH STORMS AS THEY DEVELOP IN THE EVENT HAIL IS
PRODUCED. FREEZING LEVEL IS AROUND 7000 FEET AND THE POTENTIAL
EXISTS FOR THE HAIL THREAT. FORECAST AREA REMAINS IN THE GENERAL
THUNDER AT THIS TIME SO THREAT SHOULD BE MINIMAL.

AS SHOWERS AND THUNDERSTORMS MOVE INTO THE REGION ALONG WITH CLOUD
COVER...TEMPERATURES SHOULD CLIMB A COUPLE MORE DEGREES AND THEN
REMAIN STEADY THROUGH THE REST OF THE AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WITH TRAILING SHORT WAVE MOVES ACROSS EASTERN LAKES ON THURSDAY.
BOTH THE GFS AND NAM HINT A FEW SHOWERS...SO LEFT CHANCE POPS
GOING OVER THE EXTREME EAST.

ALL 3 MODELS CONTINUE A DRY FORECAST FROM THURSDAY NIGHT INTO THE
WEEKEND AS LARGE AREA OF HIGH PRESSURE MOVES ACROSS THE GREAT
LAKES. POTENTIAL STILL EXISTS THURSDAY NIGHT FOR TEMPS TO DIP INTO
THE MID/UPPER 30S OUTLYING AREAS EXTREME NE OH/NW PA. COULD SEE
SOME FROST.

THE MODELS CONTINUE TO BE A LITTLE SLOWER WITH THE NEXT SYSTEM.
BOTH THE GFS AND ECMWF ARE COMING INTO BETTER TIMING WITH BEST
CHANCE OF PRECIP ON SUNDAY. TIMING IS SUCH THAT WENT LOW CHANCE
POPS FOR SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE GFS/ECMWF MODELS IN THE EXTENDED ARE BECOMING MORE CONSISTENT.
WILL CONTINUE WITH CHANCE POPS ON SUNDAY AS AN UPPER TROF WILL MOVE
THROUGH. FOR SUNDAY NIGHT THROUGH MONDAY NIGHT SURFACE HIGH PRESSURE
IS BUILDING IN FROM THE NORTH. YOU WOULD THINK THIS WOULD KEEP THE
THREAT OF RAIN LOW. HOWEVER...THE GFS AND ECMWF HAS A FAIR AMOUNT OF
MOISTURE AND SOME QPF FROM SUNDAY NIGHT THROUGH MONDAY NIGHT WITH AN
UPPER TROF OVER THE WESTERN GREAT LAKES. CONTINUED WITH TREND OF
KEEPING THE POPS BELOW 25 PERCENT...THIS WILL HAVE TO BE WATCHED
WHEN THE 12Z MODEL RUN COMES IN. ON TUESDAY RAISED POPS A LITTLE AS
THE GFS AND ECMWF HAVE AN INVERTED TROF MOVING INTO THE OHIO VALLEY.
WENT CLOSE TO HPC FOR THE TEMPERATURES.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
FOCUS OF AFTERNOON/EARLY EVENING SHOWERS AND ISOLATED TS IS OVER
NRN OH/NW PA. PRIMARILY DIURNALLY DRIVEN WITH A COOL TROUGH
ALOFT...SHOWER ACTIVITY TO DIMINISH BY SUNSET. ANY STRONGER CELLS
COULD HAVE SOME SMALL HAIL ASSOCIATED WITH THEM. COVERAGE OF ANY
TS VERY LIMITED AND DID NOT INCLUDE IN ANY PARTICULAR TAF SITE.
WEST-NORTHWEST FLOW TONIGHT AND A MVFR/VFR SCT/BKN DECK MAY
DEVELOP LATE TONIGHT...ESPECIALLY IN THE LEE OF LAKE ERIE. HIGH
PRESSURE WILL BE SOUTHWEST OF THE AREA FOR THURSDAY AND WILL
CONTINUE WITH A NORTHWEST FLOW AND SOME FAIR WEATHER CU.

.OUTLOOK...NON-VFR POSSIBLE SUNDAY.

&&

.MARINE...
AT THIS TIME IT LOOKS LIKE NO WIDESPREAD PERIOD OF SMALL CRAFT
ADVISORIES ON LAKE ERIE THROUGH EARLY NEXT WEEK. A WEAK COLD FRONT
WILL MOVE ACROSS THE LAKE MAINLY THIS AFTERNOON. AT THIS TIME IT
LOOKS LIKE THE WIND AND WAVES SHOULD STAY JUST BELOW SMALL CRAFT
ADVISORY CRITERIA WITH A WEST TO NORTHWEST FLOW...THIS WILL HAVE TO
BE WATCHED. SOME THUNDERSTORMS WILL BE MOVING ACROSS THE LAKE THIS
AFTERNOON...THE MAIN THREAT WILL BE SMALL HAIL AND THE WIND COULD
GUST TO 30 KNOTS IN SOME OF THE THUNDERSTORMS.

THE WINDS WILL DECREASE TOWARD DAYBREAK THURSDAY AS HIGH
PRESSURE STARTS BUILDING IN FROM THE WEST. THE HIGH BUILDS IN SLOWLY
ON THURSDAY AND DOMINATES THE WEATHER ON THE LAKE THROUGH FRIDAY.
A WEAK COLD FRONT MOVES ACROSS THE LAKE SATURDAY AND THEN HIGH
PRESSURE BUILDS IN FROM THE NORTH FOR SUNDAY AND INTO EARLY NEXT
WEEK. AT THIS TIME IT LOOKS LIKE THE SOUTHWEST WINDS AHEAD OF THE
FRONT COULD BE STRONG ENOUGH FOR 2 TO 4 FOOT WAVES AT THE MAXIMUM
AND THEN AS THE HIGH STARTS BUILDING IN A NORTHEAST FLOW ON THE
LAKE. AT THIS TIME THE NORTHEAST FLOW DOES NOT SEEM THAT STRONG FOR
A SMALL CRAFT ADVISORY...BUT IT COULD BE CLOSE. LATER FORECASTS WILL
HAVE TO BE MONITORED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...LOMBARDY
SHORT TERM...DJB
LONG TERM...KIELTYKA
AVIATION...OUDEMAN
MARINE...KIELTYKA
Hazardous weather outlook, May 9, 4:19 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
519 AM EDT WED MAY 9 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-100930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
519 AM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-100930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
519 AM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lucas

When
May 9, 12:44 PM EST
Where
Lucas County, Toledo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -83.550

Penny sized hail was observed.

Hail, Lucas

When
May 9, 12:54 PM EST
Where
Lucas County, Maumee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -83.650

Penny sized hail was observed.

Hail, Summit

When
May 9, 3:00 PM EST
Where
Summit County, Twinsburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.320, -81.430

Penny sized hail was observed.

Hail, Trumbull

When
May 9, 3:55 PM EST
Where
Trumbull County, Leavittsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.250, -80.880

Penny sized hail was observed.

Hail, Seneca

When
May 9, 6:25 PM EST
Where
Seneca County, Tiffin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.100, -83.170

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382388, 382389, 382386, 382387, 382390.